Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 86, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 28, 2005, 12:04 PM CDT for Decatur County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2005, 12:04 PM CDT (17:04 UTC)
- Expired
- May 28, 2005, 12:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Decatur County, KS
The radar
The Goodland radar (KGLD), 121 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2238 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 281704
SVRGLD
KSC039-281745-
/O.NEW.KGLD.SV.W.0086.050528T1704Z-050528T1745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1204 PM CDT SAT MAY 28 2005
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DECATUR COUNTY IN NORTHWEST KANSAS
* UNTIL 1245 PM CDT
* AT 1159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
OBERLIN...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
KANONA AROUND 1220 PM CDT...
NORCATUR AROUND 1235 PM CDT...
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.
LAT...LON 3987 10070 3970 10063 3975 10017 3999 10018
3999 10030
$$
MCGUIRE2 follow-up statements
000
WWUS53 KGLD 281721
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1120 AM MDT SAT MAY 28 2005
KSC039-281745-
/O.CON.KGLD.SV.W.0086.000000T0000Z-050528T1745Z/
DECATUR KS-
1220 PM CDT SAT MAY 28 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1245 PM CDT FOR
DECATUR COUNTY...
AT 1217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR KANONA...MOVING EAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
NORCATUR AROUND 1240 PM CDT...
BETWEEN 1205 PM CDT AND 1212 PM CDT...DIME SIZE HAIL WAS REPORTED IN
OBERLIN. IF YOU ARE IN THE PATH OF THE STORM...MOVE INDOORS.
LAT...LON 3987 10070 3970 10063 3975 10017 4000 10018
4000 10042
$$
MCGUIRE000
WWUS53 KGLD 281744
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1145 AM MDT SAT MAY 28 2005
KSC039-281755-
/O.EXP.KGLD.SV.W.0086.000000T0000Z-050528T1745Z/
DECATUR KS-
1245 PM CDT SAT MAY 28 2005
...THE SEVERE THUNDERSTORM WARNING FOR DECATUR COUNTY EXPIRES AT 1245
PM CDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE.
LAT...LON 3987 10070 3970 10063 3975 10017 4000 10018
4000 10042
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:10 AM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, May 28, 9:10 AM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 810 AM MDT SAT MAY 28 2005 .UPDATE...FORECAST WILL BE UPDATED SHORTLY BASED ON RECENT OBSERVATIONS WITH ISOLATED THUNDERSTORMS ALREADY DEVELOPING OVER KIT CARSON COUNTY. WILL INCLUDE AN ISOLATED MENTION THROUGH MIDDAY WITH SCATTERED POPS BY AFTERNOON ACROSS MUCH OF THE AREA. CALLS FROM CHEYENNE COUNTY COLORADO INDICATE 1/8 MILE VISIBILITY IN AREA OF MOISTURE ADVECTION NEAR DEVELOPING WARM FRONT. MCGUIRE .PREV DISCUSSION...(230 AM MDT SAT MAY 28 2005) FORECAST PROBLEMS WILL BE CHANCE OF PRECIPITATION THROUGH MONDAY AND HIGH TEMPERATURES SUNDAY AND MONDAY. SATELLITE CONTINUE TO SHOW A BLOCKY/AMPLIFIED FLOW FROM THE CENTRAL PACIFIC INTO NORTH AMERICA. UPPER TROUGHS NEAR THE ALEUTIANS AND THE NORTHEAST PORTION OF THE COUNTRY WILL CONTINUE TO HOLD UP THE FLOW. ONE SHORTWAVE OVER COLORADO TO BRUSH AREA EARLY TODAY. ANOTHER SHORTWAVE OVER THE PACIFIC NORTHWEST TO MOVE IN LATER TODAY. RIDGING TO OUR NORTHWEST WILL LEAVE AREA OPEN TO UNSEASONABLY COOL AIR MASS. AT JET LEVEL...GFS WAS DOING THE BEST. AT MID LEVELS...SATELLITE WOULD SUPPORT THE GFS/UKMET WHILE HEIGHT ANALYSIS SAYS THE GFS/NGM FOLLOWED THE ECMWF DOING WELL. MODELS ARE NOT DRY ENOUGH TO THE NORTH OF US. HOWEVER...TO THE SOUTH AND SOUTHWEST OF AREA...MODELS ARE TOO WET WITH THE NAM THE DRIEST. AT LOW LEVELS...NAM IS DOING BETTER WITH THE SURFACE RIDGING FROM CANADA INTO THE CENTRAL AND SOUTHERN PLAINS. WITH MOISTURE...THE NAM IS DOING BETTER ALTHOUGH THAT IS NOT SAYING MUCH. THE UKMET/ECMWF DID BEST ON LOW LEVEL TEMPERATURES. ONCE AGAIN WILL BE USING A BLEND OF THE MODELS WITH EACH HAVING ITS OWNS STRENGTH AND WEAKNESSES. TODAY/TONIGHT...JET DYNAMICS ARE NEAR WESTERN EDGE OF THE FORECAST AREA BY LATE AFTERNOON. AREA REMAINS BETWEEN TWO JETS DURING THE NIGHT. HOW MUCH MOISTURE WILL RETURN. CONVECTION OVER NEW MEXICO AND WESTERN TEXAS COULD HOLD BACK A LOT OF LOW LEVEL MOISTURE RETURNING YOU WOULD THINK. LATEST SURFACE ANALYSIS HAS BOUNDARY ALONG THE SOUTHERN EDGE OF OUR AREA. THIS WILL BE THE INITIAL AREA OF THUNDERSTORMS AS A SHORTWAVE MOVES INTO THIS AREA AND CURRENT FORECAST HAS THIS WELL IN HAND. ADDITIONAL LOW LEVEL CONVERGENCE/FORCING ALONG WITH MID/UPPER LEVEL DYNAMICS MOVE ACROSS DURING THE NIGHT. WILL KEEP THE HIGH CHANCE POPS THROUGH THE NIGHT BECAUSE OF THIS. SHOULD HAVE ENOUGH SUN TO HEAT UP. WINDS ARE NOT THE BEST. WILL TEND TO GO NEAR TO SLIGHTLY ABOVE GUIDANCE. SUNDAY/SUNDAY NIGHT...DURING THE DAY MAIN JET REMAINS TO THE NORTH OF AREA AND INTO THE NIGHT. AREA LOOKS TO BE UNDER MID LEVEL RIDGING AS WELL DURING THE DAY. SLIGHT CHANCE TO LOW CHANCE POPS LOOK IN ORDER WITH SOUTH AND SOUTHEAST HAVING THE BEST CHANCE FOR PRECIPITATION. AREAS OF FOG STILL LOOK GOOD AS WELL. PLAN ON GOING NEAR THE COOL GUIDANCE WITH THE MAV BEING WARMER THAN YESTERDAY. LIFT MOVES ACROSS DURING THE NIGHT. HIGH POPS LOOKS IN ORDER FOR THE NIGHT. MONDAY/MONDAY NIGHT...RIGHT REAR QUADRANT OF JET DEVELOPS OVER THE AREA DURING THE DAY AND MOVES ACROSS AREA DURING THE NIGHT. AREA STARTS UNDER SOME SHORTWAVE RIDGING AT THE BEGINNING OF THE DAY THEN THE NEXT SHORTWAVE STARTS AFFECTING THE WESTERN HALF DURING THE AFTERNOON. THIS LOOKS TO BE THE STRONGEST SHORTWAVE OF THE BUNCH. SLIGHT CHANCE TO CHANCE...HIEST IN THE WEST...LOOK IN ORDER FOR THE DAY. HIGHER POPS FOR THE NIGHT LOOK IN ORDER AS WELL. UPSLOPE FLOW CONTINUES AND WILL CONTINUE WITH COOL TEMPERATURES AND MAYBE SOME FOG. MAY LOWER TEMPERATURES FOR TUESDAY A LITTLE. OTHERWISE...NO CHANGES PLANNED IN THE 4 TO 7 DAY PERIOD AT THIS TIME. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && BULLER
Hazardous weather outlook, May 28, 11:35 AM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT SAT MAY 28 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1035 AM MDT SAT MAY 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS THE TRI-STATE AREA THIS MORNING AND AN INCREASE IN COVERAGE IS EXPECTED THROUGH THE AFTERNOON AND EVENING HOURS. WITH A FEW BREAKS IN THE CLOUDS...THE AIRMASS IS EXPECTED TO BECOME MODERATELY UNSTABLE WITH SCATTERED SEVERE THUNDERSTORMS POSSIBLE ACROSS THE TRI-STATE AREA AFTER 1 PM MDT (2 PM CDT). THE PRIMARY THREATS FROM ANY THUNDERSTORMS THAT BECOME SEVERE WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH MOST OF THE WEEK. THIS WILL BRING A CHANCE OF THUNDERSTORMS TO THE REGION FROM TUESDAY AFTERNOON INTO FRIDAY NIGHT. AT THIS TIME...OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE THE GREATEST THREAT FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE TRI-STATE AREA AFTER 1 PM MDT (2 PM CDT). BULLER/MWM
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 1:57 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 48 min |
| May 28, 2:27 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 63 min |
| May 28, 2:44 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 47 min |
| May 28, 3:22 PM CDT | Tornado Warning | GLD | Rawlins | 38 min |
| May 28, 3:59 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 61 min |
| May 28, 4:38 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan, Thomas | 22 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.